Solange da Silva Amorim, Potira Jurema Alves Teixeira Lima, Isadora Rachel Dias Góis Barroso, and Mauricio de Miranda Ventura
Geriatrics, Gerontology and Aging, Vol 13, Iss 3, Pp 173-176 (2020)
vitamin d, iatrogenic disease, hypercalcemia, acute kidney injury, aged, Nursing, RT1-120, Geriatrics, RC952-954.6, Public aspects of medicine, and RA1-1270
As aging progresses, there is a consequent increase in chronic diseases, such as osteoporosis and osteopenia, and vitamin D (cholecalciferol) supplementation is routinely prescribed. However, indiscriminate use of this supplement can lead to intoxication and systemic changes. Seeking to raise awareness among prescribing physicians and especially older patients, the purpose of this case report was to describe the systemic symptoms and damage that can occur from intoxication due to uncontrolled use of vitamin D, such as hypercalcemia and kidney injury. This report describes the case of an older woman who reported using a cholecalciferol- containing formula for ten years to treat osteoarthritis. She arrived at the hospital with weight loss, acute kidney injury and hypercalcemia. After ruling out neoplastic diseases, she was diagnosed with vitamin D poisoning. The symptoms and laboratory results improved after treatment. Based on this report, we conclude that geriatricians play a key role in demystifying the use of vitamins and should only prescribe them when medically indicated.